Mixing Drugs

Risks

Drugs taken together can interact in ways that increase their overall effect. Many overdoses occur when people mix heroin or prescription opioids and/or alcohol with benzodiazepines such as Klonopin, Valium, and Xanax.  Most fatal overdoses are the result of poly-drug use.

All sedating medications carry overdose risks on their own, however, when drugs are combined, the risk is substantially increased because the drugs typically use different mechanisms in the body to create sedation. These mechanisms represent overlapping protection from the brain and respiration shutting down. This overlapping protection is diminished when multiple substances are combined. For example, the more alcohol and/or downers in someone’s system, the less heroin needed to cause an overdose.

Speedballing (mixing heroin and cocaine) is another common drug combination. While it seems intuitive that combining a stimulant and a depressant would counterbalance the different effects, the combination does not cancel out overdose risk. Actually, people who speedball are at higher risk for overdosing than people who use heroin or cocaine alone. This is likely because:

  1. the body has to process more drugs;
  2. the stimulant causes the body to use more oxygen while the depressant reduces the breathing rate, and
  3. people who speedball usually inject more frequently with less time between shots than people who are using only heroin.

Prevention Tips:

  • Use one drug at a time, or use less of each drug.
  • Reduce the amount of every drug being taken
  • Try to avoid mixing alcohol with heroin/pills—this is an incredibly dangerous combination
  • If drinking or taking pills with heroin, do the heroin first to better gauge how high you are. Alcohol and especially benzos impair judgment so you may not remember or care how much you’ve used.
  • Have a friend with you who knows what drugs you’ve taken and can respond in case of an emergency
Next Page: Tolerance
Designed & Developed by Firefly Partners